California, 2010High Wind in California, November 11, 2010
November 11, 2010 · NWS SGX · 1 event in 1 county or zone
Strong offshore flow, set up by strong high pressure in the Great Basin and a thermal Low off the California coast, caused strong winds in the Inland Empire, downing tree limbs and knocking out power to thousands of customers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong offshore flow, set up by strong high pressure in the Great Basin and a thermal Low off the California coast, caused strong winds in the Inland Empire, downing tree limbs and knocking out power to thousands of customers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 11, 4:20 AM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 11, 4:20 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 AM PST THU NOV 11 2010
.SYNOPSIS...
DEVELOPING OFFSHORE FLOW WILL STRENGTHEN THIS MORNING WITH PERIODS
OF STRONGER WINDS CONTINUING INTO EARLY FRIDAY. WEAK TO MODERATE
OFFSHORE FLOW WILL CONTINUE AT TIMES INTO TUESDAY. ONSHORE FLOW
WITH COOLING IS EXPECTED TO RETURN AROUND THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH SATURDAY)...
A SHORTWAVE WILL MOVE INTO ARIZONA TODAY WITH TRAILING STRONG
SUBSIDENCE OVER SOUTHERN CALIFORNIA. THE SUBSIDENCE...NORTH WINDS
ALOFT...AND SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL COMBINE
TO BRING MODERATE OFFSHORE FLOW TO SOUTHWEST CALIFORNIA TODAY
THROUGH EARLY FRIDAY. A STRONG SUBSIDENCE INVERSION EVIDENT IN
AIRCRAFT SOUNDINGS NEAR RIDGE TOP LEVEL WOULD SUPPORT MOUNTAIN WAVE
DEVELOPMENT FOR LOCALLY STRONGER WIND GUSTS. WINDS ARE EXPECTED TO
STRENGTHEN THIS MORNING WITH THE MOST WIDESPREAD WINDS CONTINUING
INTO EARLY EVENING. SURFACE REPORTS SHOW WINDS NOW GUSTING INTO THE
40S BELOW THE CAJON PASS AND IN THE COASTAL FOOTHILLS OF THE SANTA
MOUNTAINS WITH WARNING STRENGTH WINDS IN THESE AREAS DEVELOPING
AROUND SUNRISE. WINDS IN THE COASTAL FOOTHILLS OF THE SAN DIEGO
COUNTY MOUNTAINS ARE EXPECTED TO DEVELOP DURING THE MORNING.
LESS WIDESPREAD...BUT LOCALLY STRONG WINDS WILL CONTINUE INTO EARLY
FRIDAY. ANOTHER ROUND OF ADVISORY STRENGTH WINDS IS POSSIBLE LATE
FRIDAY NIGHT INTO SATURDAY BEHIND ANOTHER SHORTWAVE MOVING THROUGH
SOUTHERN CALIFORNIA. DOWNSLOPE FLOW WILL BRING WARMING WEST OF THE
MOUNTAINS TODAY WITH GREATEST WARMING TOWARDS THE COAST AND LESS
WARMING NEAR THE FOOTHILLS. GREATER WARMING FOR MOST AREAS FRIDAY AS
THE OFFSHORE FLOW AND INLAND COLD ADVECTION WEAKEN. MINOR
TEMPERATURE CHANGES FOR SATURDAY. THE OFFSHORE FLOW WILL BRING MUCH
LOWER HUMIDITIES BY FRIDAY...ESPECIALLY INLAND.
&&
.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NORTHWEST TO NORTH FLOW ALOFT AND SURFACE HIGH PRESSURE OVER THE
GREAT BASIN WILL BRING PERIODS OF WEAK TO MODERATE OFFSHORE FLOW FOR
SUNDAY AND MONDAY WITH WEAKER OFFSHORE FLOW FOR TUESDAY. ONSHORE
FLOW MAY RETURN AROUND MIDWEEK FOR COOLING AND HIGHER HUMIDITIES.
&&
.FIRE WEATHER...
DEVELOPING OFFSHORE FLOW WILL STRENGTHEN THIS MORNING WITH PERIODS
OF STRONGER WINDS CONTINUING INTO EARLY FRIDAY. WEAK TO MODERATE
OFFSHORE FLOW WILL CONTINUE AT TIMES INTO TUESDAY. MUCH DRIER FOR
TONIGHT THROUGH THE WEEKEND WITH LOWEST DAYTIME HUMIDITIES FOR
INLAND AREAS AROUND 10 PERCENT FOR FRIDAY THROUGH SUNDAY WITH POOR
OVERNIGHT RECOVERY. ONSHORE FLOW WITH COOLING AND HIGHER HUMIDITIES
IS EXPECTED TO RETURN AROUND THE MIDDLE OF NEXT WEEK.
EVAPOTRANSIPIRATION GRIDS SHOW ABOUT 0.25 TO 0.35 INCH PER DAY OF
DRYING IN THE WINDIEST LOCATIONS BELOW THE CAJON PASS AND IN COASTAL
FOOTHILLS OF THE SANTA ANA MOUNTAINS THROUGH EARLY NEXT WEEK WITH
ABOUT 0.15 TO 0.20 INCH OF DAILY DRYING IN OTHER COASTAL FOOTHILL
AND INLAND VALLEY AREAS. THIS DRYING OF FUELS COULD INCREASE THE
FIRE POTENTIAL FOR OFFSHORE EPISODES FROM SATURDAY AND BEYOND.
&&
.AVIATION...
111020Z...PATCHY FOG...LOCALLY DENSE...WILL CONTINUE IN THE INLAND
VALLEYS THROUGH ABOUT 14Z. OTHERWISE...CLEAR SKIES AND UNRESTRICTED
VISIBILITIES THROUGH FRIDAY MORNING. OFFSHORE FLOW WILL STRENGTHEN
THIS MORNING WITH NORTHEAST WINDS UP TO 25 TO 35 KT AND GUSTS TO 50
KT THROUGH AND BELOW THE PASSES AND CANYONS. WINDS WILL BE STRONGEST
IN THE MORNING THEN GRADUALLY DECREASE THIS AFTERNOON. MOUNTAIN
WAVES...ROTOR ACTIVITY...AND LLWS ARE POSSIBLE WITH THESE WINDS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL NOON PST FRIDAY FOR THE SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA
MOUNTAINS AND FOOTHILLS.
WIND ADVISORY UNTIL NOON PST FRIDAY FOR THE ORANGE COUNTY
COASTAL AREAS.
WIND ADVISORY FROM 9 AM THIS MORNING TO NOON PST FRIDAY FOR THE
SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...MARTIN
AVIATION/MARINE...SS
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Nov 11, 5:50 AM PST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
550 AM PST THU NOV 11 2010
CAZ042-043-048-050-055>058-060>062-121200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
550 AM PST THU NOV 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNINGS AND WIND ADVISORIES THROUGH AND BELOW PASSES AND
CANYONS. SEE LAXNPWSGX.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SATURDAY
FOR FRIDAY MORNING...HIGH WIND WARNINGS AND WIND ADVISORIES THROUGH
AND BELOW PASSES AND CANYONS. SEE LAXNPWSGX.
PERIODS OF WEAK TO MODERATE OFFSHORE WINDS WILL CONTINUE FOR FRIDAY
NIGHT THROUGH EARLY TUESDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
NEEDED AT THIS TIME.
MARTIN
High Wind, Santa Ana Mountains and Foothills
- When
- November 11, 6:30 AM PST to 9:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began in the Santa Ana mountain foothills between 0530 and 0630 PST and continued to between 0930 and 1030 PST. Between 0820 and 0920 PST, multiple gusts above 58 MPH occurred. A peak wind gust of 61 MPH was measured by the Fremont Canyon RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Texas, November 11, 2010$125,000 · 1 event
- Heavy Snow in Nebraska, November 11, 20104 events
- Wildfire in Georgia, November 11 to 13, 2010$11,000 · 2 events
- Heavy Snow in Wyoming, November 11, 20102 events
- Flash Flood and Heavy Rain in Puerto Rico, November 11 to 12, 20102 events
- High Surf in North Carolina, November 11 to 13, 20101 event
- Coastal Flood in New York, November 11, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267318.